Montana, 2017

High Wind in Montana, February 11, 2017

February 11, 2017 · NWS BYZ · 1 event in 1 county or zone

Strong winds aloft mixed down to the surface across Wheatland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong winds aloft mixed down to the surface across Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 11, 9:52 AM MST, 38 minutes earlier.

Area forecast discussion, Feb 11, 9:52 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Billings MT
952 AM MST Sat Feb 11 2017

.UPDATE...
Main issue today is wind, and current forecast seems to have this
covered well. Recently saw a gust to 54 mph at Judith Gap, which
has since decreased to the 40s, but we are starting to see gusts
over 30 mph elsewhere across our west. Overall strength of gusts
today should max out under highlight criteria, generally 40-50
mph. TFX raob at 12z showed 50 kts at about 670mb, so would expect
local gusts above 50 mph in our cwa especially on the hills and
at locations like Harlowton which favor west winds. Strongest
gusts will be in our west/central parts in the late morning and
early afternoon, shifting to the east by late afternoon into the
evening as subsidence/pressure rises work across the area late
today, behind clipper which is still to our northwest. Speaking of
this clipper, some light precipitation noted in north central MT.
Temps are already in the mid/upper 30s, and TFX rab shows a
convective temp of 39F, so feel that we should be able to pop some
light showers or sprinkles/flurries as the PV moves thru this
afternoon, though boundary layer moisture will be lessening. Have
added some low pops to cover this. Also raised forecast highs a
couple degrees based on current trends. JKL

&&

.SHORT TERM...valid for Tdy and Sun...

Biggest concern for the forecast today is how strong will the
winds become over the area this afternoon. A shortwave, seen on
water vapor imagery, was currently moving through the Pacific NW.
This wave was pushing a cold front through Western MT. The models
were similar in bringing the wave through SE MT in the 21Z to 00Z
range. Strong subsidence was progged on the GFS behind the wave
over the forecast area with 3 hour pressure rises in the 6-7 mb
range from KBIL E by late afternoon. 850 mb winds were forecast to
be in the 35 to 45 kt range with the strongest winds over the
eastern part of the area. The WRF was not quite as strong as the
GFS with all of it's corresponding fields. While the pressure
rises and subsidence on the GFS could support high winds, the
timing of the strongest forcing was by 00Z, which was close to
sunset and not a favorable time for high winds. Also the model
discrepancies in the strength of the various fields lended to
decreased confidence in high winds. Thus will not issue any High
Wind highlights, but would not be surprised to see a few higher
ridges hit 58 mph. Winds will decrease quickly this evening with
the loss of insolation.

Fairly strong frontogenesis will accompany the cold front as it
moves through the area through 18Z. The best chances for snow
showers will be E and S of KBIL this morning with the
frontogenesis, and over the western mountains, as the shortwave
moves into the area. Kept lingering low PoPs in the SE and over
the mountains this afternoon. With cloud cover and cold advection
over the area, temperatures will stay mainly in the 30s today.
Upper ridging will quickly dry out the airmass tonight, and a flat
dry NW flow will overtake the area Sun. through Sun. night.
Temperatures will be slightly higher on Sunday than they will be
today. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

The extended forecast period looks fairly quiet on the weather
front as an upper ridge amplifies over the northern Rockies. The
forecast will be dry through Thursday with gradually warming
temperatures. Raised highs a couple of notches across the entire
period. The next chance of precipitation will hold off until
Friday as a western trough pushes the ridge east and provides
ascent. Surface pressure gradients will increase over the west
Tuesday night through Wednesday night, for a period of strong
winds from Livingston to Big Timber. The warmer weather may bring
on more low land flooding and ice jam concerns. TWH
&&

.AVIATION...

Strong west to northwest winds will develop by late morning and
continue into the early evening. Gusts 40-45 kts are possible this
afternoon. A few mountain snow showers will cause occasional
mountain obscurations, otherwise, VFR flying weather is expected.
Walsh

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 040 019/038 023/044 025/047 031/050 033/052 031/050
    1/M 00/U    00/U    00/U    00/N    00/N    02/W
LVM 036 017/040 022/046 023/049 031/050 033/052 031/049
    2/W 00/N    00/U    00/U    00/N    00/N    02/W
HDN 040 012/037 016/043 015/045 021/047 024/049 026/047
    2/W 00/U    00/U    00/U    00/U    00/U    01/B
MLS 039 018/035 021/039 019/042 024/045 027/047 027/045
    2/W 00/U    00/U    00/U    00/U    00/U    00/B
4BQ 039 016/039 020/042 020/046 025/048 027/051 029/050
    2/W 10/U    00/U    00/U    00/U    00/U    00/B
BHK 039 016/035 020/038 019/044 022/045 025/049 026/046
    2/W 10/U    00/U    00/U    00/U    00/U    00/B
SHR 039 012/039 018/044 016/047 022/051 027/053 027/049
    2/W 10/U    00/U    00/U    00/U    00/U    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 11, 3:30 AM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Billings MT
330 AM MST Sat Feb 11 2017

MTZ028>039-041-042-056>058-063-065-066-WYZ099-121030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Sweet Grass-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Livingston Area-Beartooth Foothills-
Sheridan Foothills-
330 AM MST Sat Feb 11 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Impacts: Strong west to northwest winds. Hazardous crosswinds for
  travelers across the region...especially for those with high-
  profile vehicles.

* Timing: From late morning through early evening.

* Winds: Gusts of 40 to 50 mph...with gusts up to 55 mph on higher
  ridges.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
February 11, 10:30 AM MST to 11:58 AM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Wind gusts of 58 mph were reported across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673325.